Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2016, 8:22 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 8:22 PM CDT (01:22 UTC)
- Expired
- Jul 5, 2016, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:01 PM CDT | TSTM WND DMG | 2 W Mondovi, WI | COOPERATIVE OBSERVER STATED TREES DOWN AROUND THE AREA AND POWER OUT AT FARM PLACE. ESTIMATED TIME BY RADAR. |
| Jul 5, 9:05 PM CDT | TSTM WND DMG | Alma, WI | BROKEN WINDOWS AND SIGNIFICANT TREE DAMAGE |
| Jul 5, 9:10 PM CDT | TORNADO | 2 Nw Cream, WI | A EF-1 TORNADO CAUSED DAMAGES TO A HOUSE AND OUTBUILDINGS. PIECES OF THE OUTBUILDINGS WERE THROWN ACROSS A FIELD. THE ESTIMATED PEAK WIND SPEED WAS 100 MPH. THE PATH LENGTH WAS A HALF MILE AND THE PATH WIDTH WAS 300 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
011
WUUS53 KARX 060122
SVRARX
WIC011-121-060200-
/O.NEW.KARX.SV.W.0042.160706T0122Z-160706T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 900 PM CDT
* AT 819 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ELMWOOD TO NEAR RED WING...MOVING EAST AT
55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WABASHA AROUND 845 PM CDT.
MODENA AROUND 855 PM CDT.
MONDOVI AROUND 900 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
ELEVA... WAUMANDEE...COCHRANE...GILMANTON AND NELSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4451 9204 4456 9204 4459 9203 4460 9200
4459 9118 4420 9156 4420 9187 4423 9189
4425 9189 4427 9190 4429 9193 4431 9191
4433 9192 4436 9197 4441 9208 4443 9208
TIME...MOT...LOC 0119Z 265DEG 47KT 4474 9208 4449 9248
HAIL...<.75IN
WIND...60MPH
$$
JSB2 follow-up statements
132
WWUS53 KARX 060134
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT TUE JUL 5 2016
WIC011-121-060200-
/O.CON.KARX.SV.W.0042.000000T0000Z-160706T0200Z/
TREMPEALEAU WI-BUFFALO WI-
834 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN TREMPEALEAU AND BUFFALO COUNTIES...
AT 834 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF ELK MOUND TO NEAR STOCKHOLM...
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
MODENA AROUND 855 PM CDT.
MONDOVI AROUND 900 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
ELEVA... WAUMANDEE...COCHRANE...GILMANTON AND NELSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4451 9204 4456 9204 4459 9203 4460 9200
4459 9118 4420 9156 4420 9187 4423 9189
4425 9189 4427 9190 4429 9193 4431 9191
4433 9192 4436 9197 4441 9208 4443 9208
TIME...MOT...LOC 0134Z 265DEG 47KT 4476 9182 4451 9222
HAIL...<.75IN
WIND...60MPH
$$
JSB964
WWUS53 KARX 060153
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 PM CDT TUE JUL 5 2016
WIC011-121-060200-
/O.CON.KARX.SV.W.0042.000000T0000Z-160706T0200Z/
TREMPEALEAU WI-BUFFALO WI-
853 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN TREMPEALEAU AND BUFFALO COUNTIES...
AT 852 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ALTOONA TO 7 MILES SOUTH OF DURAND...MOVING EAST
AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN TREMPEALEAU AND BUFFALO COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: ELEVA...WAUMANDEE...COCHRANE...GILMANTON AND
NELSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4451 9204 4456 9204 4459 9203 4460 9200
4459 9118 4420 9156 4420 9187 4423 9189
4425 9189 4427 9190 4429 9193 4431 9191
4433 9192 4436 9197 4441 9208 4443 9208
TIME...MOT...LOC 0152Z 265DEG 47KT 4478 9153 4453 9193
HAIL...<.75IN
WIND...60MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:00 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 5, 6:00 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jul 5 2016 All eyes on severe threat this evening. 05.20Z analysis shows a low pressure center across southeast SD with a weak stationary front extending northeastward into north-central MN and a warm front draped southward through southwest IA into northeast MO. There's an additional wind shift line farther to the east from southwest MN into northeast IA. Atmosphere is well capped across the tri-state region per 18Z MPX special sounding and noting lack of significant cumulus development on regional satellite. However, surface dewpoints have risen into the upper 60s to lower 70s across the forecast area, resulting in MUCAPE values from 2000 to 3000 J/kg. Farther west, values are topping 5000 J/kg, so more than enough instability for severe storms. A cluster of thunderstorms has already developed north of the CAP and along the stationary front across west-central MN. Discrete supercells with deep layer shear in excess 40 kts are expected across central MN late this afternoon before thunderstorms become more numerous and grow upscale into a convective line/MCS along nose of increasing 850 hPa jet/moisture transport associated with approaching short wave. Best deep layer shear remains north of forecast area, but 0-3 km bulk shear of 30 to 40 kts more than enough to sustain cold-pool dominated convective line. Most probable threat remains damaging wind in excess of 60 mph. Large hail still possible, especially early this evening across southeast MN into western WI. With PWATs rising to near 1.5 inches, heavy rain is also expected, although the faster forward progression of storms should generally limit overall accumulations to less than 2 inches. Best chance for localized flooding will be in urban areas. Cannot rule out the isolated tornado, but anything across our area likely to be of the QLCS variety. Still a few timing differences between convection allowing models, but consensus is for leading line of storms to reach our northwest forecast area between 7 and 10 pm and then race east-southeastward through the rest of the evening along northern extent of CAP/ instability gradient. Additional thunderstorms possible on Wednesday across southeast half of forecast area along weak, southward moving stationary front as ripples of short-wave energy move through southwest flow aloft. However, timing/coverage is uncertain, so chance POPs seem reasonable at this time. Overall, much of the day should be dry, although it will still be warm and muggy with afternoon highs in the lower to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jul 5 2016 Next best chance for thunderstorms, some of which could be strong to severe will be Thursday/Thursday night. Deep layer shear will be relatively strong through the day given an approaching Pacific short-wave trough and with persistent dewpoints in the upper 60s to lower 70s, instability should also exceed 2500 J/kg of MUCAPE. Ongoing convection from a dissipating MCS across mainly IA Thursday morning could play a major role in re-development later in the day. Differences in surface features also a concern. For now, will keep POPs in the upper chance/low likely category and provide greater detail after tonight's severe threat. Thunderstorm chances wane Friday into the weekend with mostly dry conditions as high pressure builds back across the region. Highs will range from the upper 70s to lower 80s. 500 hPa ridge axis shifts eastward early next week with a return to southwest flow aloft and increasing thunderstorm chances. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jul 5 2016 Band of -shra has developed in an area of low level warming over se mn/ne ia...making some progress east. Could upscale to a TS, but main action will come after 00z as strong/severe storms move in from the northwest. Hail and strong-damaging winds are the main threats. Will continue tempo period to highlight most probable time for the stronger storms at krst/klse. Winds may need to be increased in that period. Going to keep cigs vfr for the moment, but will lower if trends dictate the need. Storms should move east by 06z or so, leaving mostly mid level clouds around. Winds a bit tricky on Wed with cold front from tonight laid up west- east orientation across the region. Sagging pressure gradient too. VRB05kt would probably work best, but will try to narrow down a more likely direction. Fairly unsettled weather pattern persists through Thursday, with on and off shra/ts chances. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...ROGERS LONG TERM...ROGERS AVIATION...Rieck
Hazardous weather outlook, Jul 5, 1:47 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 147 PM CDT TUE JUL 5 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 147 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DEVELOPING THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA THIS AFTERNOON WILL MOVE INTO THE LOCAL AREA THIS EVENING. CONFIDENCE IS INCREASING THAT SOME STORMS WILL BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL AND TORRENTIAL RAINFALL ARE ALSO POSSIBLE... AND PERHAPS EVEN AN ISOLATED TORNADO. THE MOST LIKELY TIMEFRAME FOR SEVERE WEATHER WILL BE FROM 7 PM UNTIL 2 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AND THURSDAY...AND SEVERE STORMS ARE AGAIN POSSIBLE FROM THURSDAY AFTERNOON INTO THURSDAY NIGHT. MORE STORMS ARE IN THE FORECAST FOR MONDAY AS WELL...BUT THAT REMAINS A BIT TOO FAR AWAY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED...BUT UPDATED WEATHER BRIEFINGS ARE AVAILABLE ON OUR WEBSITE AND FACEBOOK PAGE. MW
In the hours before
Special weather statement, Jul 5, 4:52 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-052345-
MITCHELL-HOWARD-CLAYTON-CHICKASAW-FAYETTE-FLOYD-WINNESHIEK-ALLAMAKEE-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-
BUFFALO-
452 PM CDT TUE JUL 5 2016
...SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF THE
AREA...
THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 MPH.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4459 9117
4409 9118 4405 9122 4407 9131 4399 9132
4398 9142 4378 9124 4264 9137 4264 9208
4291 9209 4291 9303
TIME...MOT...LOC 2145Z 271DEG 37KT 4323 9332
JSBSpecial weather statement, Jul 5, 6:05 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-053>055-061-060000-
CLAYTON-ALLAMAKEE-WINNESHIEK-MITCHELL-HOWARD-CHICKASAW-FAYETTE-FLOYD-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-MONROE-RICHLAND-
CLARK-CRAWFORD-TREMPEALEAU-LA
CROSSE-TAYLOR-BUFFALO-GRANT-VERNON-JACKSON-
605 PM CDT TUE JUL 5 2016
...STORMS CONTINUING TO MOVE EAST...
THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
WESTERN WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 35 MPH
AND MAYBE SOME SMALL HAIL.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4433 9032 4265 9091 4264 9207 4291 9208
4291 9302 4420 9305 4419 9255 4437 9255
4437 9243 4445 9243 4441 9208 4460 9200
4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 2303Z 269DEG 31KT 4350 9200
JSBSpecial weather statement, Jul 5, 7:07 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT TUE JUL 5 2016
MNZ079-086-087-WIZ032-060130-
DODGE-WABASHA-OLMSTED-BUFFALO-
707 PM CDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA...DODGE...
NORTHWESTERN OLMSTED AND NORTHERN BUFFALO COUNTIES...
AT 705 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR PRIOR LAKE TO NEAR COURTLAND. MOVEMENT WAS EAST
AT 40 MPH.
WIND GUSTS UP TO 60 MPH AND QUARTER SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
CLAREMONT AROUND 830 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WASIOJA...DOUGLAS...
ROCK DELL...CONCORD AND GILMANTON.
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9153 4455 9153 4385 9275 4385 9305
TIME...MOT...LOC 0005Z 274DEG 35KT 4471 9340 4420 9429
JSBLocal storm report, Jul 5, 8:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 6 NNW GENOA 44.19N 92.65W
07/05/2016 E60 MPH OLMSTED MN TRAINED SPOTTER
.
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:49 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 56 min |
| Jul 5, 9:00 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 45 min |
| Jul 5, 9:08 PM CDT | Tornado Warning | ARX | Buffalo | 37 min |
| Jul 5, 9:29 PM CDT | Tornado Warning | ARX | Buffalo, Trempealeau | 46 min |
| Jul 5, 9:49 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 56 min |
| Jul 5, 10:17 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 30 min |
| Jul 5, 10:31 PM CDT | Tornado Warning | ARX | Vernon | 29 min |
| Jul 5, 10:34 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 41 min |
| Jul 5, 10:45 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 45 min |
| Jul 5, 10:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 62 min |
| Jul 5, 11:29 PM CDT | Special Weather Statement | ARX | Grant | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.